Alert archive / North Dakota / River Flood Warnings in 2022
River Flood Warning 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 20, 2022, 10:45 AM CDT for Cass County, Richland County, North Dakota. It took effect at Mar 23, 2022, 1:00 PM CDT. It was in force for 18 days.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2022, 10:45 AM CDT (15:45 UTC)
- In effect from
- Mar 23, 2022, 1:00 PM CDT
- Expired
- Apr 10, 2022, 10:45 AM CDT
- In force
- 18 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 15:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sheyenne River near Kindred (KNDN8).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 19 ft
- Major stage
- 20.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05059000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 10:20 AM CDT, 25 minutes earlier.
Area forecast discussion, Mar 20, 10:20 AM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1020 AM CDT Sun Mar 20 2022 .UPDATE... Issued at 1011 AM CDT Sun Mar 20 2022 Local areas of dense fog still hold within lakes country of WC MN as well as near the Red Lakes in NW MN. Winds are expected to start increasing in these spots around late morning helping mix out fog. Held off on advisory or additional SPS due to localized nature of fog, but it is dense per obs and webcams, esp near Park Rapids and northern Wadena county. Continued to mention fog in forecast within these areas though, and continuing messaging within the HWO at these locations. Otherwise, still expecting mild to perhaps seasonably warm day with ample insolation through scattered thin cirrus and warming airmass ahead of Monday/Tuesday's system from the west and southwest. UPDATE Issued at 637 AM CDT Sun Mar 20 2022 Mid and high cloud cover continues to move through the FA, but it is not widespread. Patchy fog continues east of the Valley, but it has been sporadic and widely varying. Visibilities continue to be highly variable, but they have been down to a quarter mile at times. This will likely continue at least an hour or so past sunrise. && .SHORT TERM...(Today through Monday) Issued at 302 AM CDT Sun Mar 20 2022 The main short term concerns will be fog this morning, high temperatures today, and then the start of the next system, which will continue through the early part of the long term portion of the forecast. Weak surface high pressure continues over most of the FA, but there is an tightening surface pressure gradient over central and western North Dakota. This gradient should push at least into eastern North Dakota by morning, resulting in steadier southeast winds. However, winds will remain light east of the Red River Valley. There has been fog already along and east of the Valley, but nothing that has resulted in the continuous low visibilities. Rather it seems fairly ground based and shallow, with up and down visibilities (much like the past few nights). There are patchy mid clouds over north central North Dakota and cirrus over the western Dakotas, but that should not hold down the expected mild temperatures again today. Have gone on the high side of guidance again, with some 60 degree readings possible across the southwest FA. Temperatures should stay above freezing tonight for most areas, which will continue the snowmelt. With winds staying up overnight, do not anticipate any fog issues. Highs looks slightly cooler again on Monday, with the approach of the next system, and thicker clouds. Light rain should spread into most of the FA on Monday, and may mix with snow across the Devils Lake region. .LONG TERM...(Monday night through Saturday) Issued at 302 AM CDT Sun Mar 20 2022 Overview... A messy Colorado low is expected to impact the northern Plains from Monday night through Wednesday bringing with the potential for accumulating rain and snow, as well as some potential to see mixed precipitation at times. With a 40-70% chance of NBM 48-hour QPF to exceed 0.5", there will likely be implications regarding river flooding as well that will need to be monitored. Otherwise, cooler temperatures in the 30s to 40s are anticipated through midweek, before another warm up to the 40s to 50s is in store to round out the week. Monday night through Wednesday... There are still indications within ensemble guidance for a complex weather system to impact the northern Plains from the early week period through midweek. The upper level pattern moving into Monday night will feature an advancing trough across the Canadian prairies while a separate upper low to the south ejects out of the Rockies into the Plains. Initially, precipitation onset will be forced by the northern wave moving across the Canadian prairies. Then, the southern wave is expected to close off, deepen, and travel north- northeastward across the central Plains. The main forecast concerns at this time are the progression of each wave and the eventual interaction between the two waves. Ensemble guidance has mostly settled on the initial push of the northern wave introducing rain and snow along a surface cold front, with rain ahead of the front, snow behind the front, and a wintry mix in between. By Monday night, this looks to turn to mostly snow as diurnal trends bring temperatures near to below freezing. Rain may be a possible precipitation type across west central and northwestern Minnesota depending upon the interaction with and timing of the southern wave as well. This wave interaction is where ensemble guidance begins to diverge. Roughly 60% of cluster analysis ensemble guidance indicates that the closed low to the south will dominate and bring widespread precipitation to the region within the deformation zone. However, there is still roughly 40% of cluster analysis guidance that closes off the northern wave instead. This solution would shunt off the southern wave to the south and west, keeping widespread precipitation at bay across the FA. As the southern wave progresses eastward, the northern wave takes a dive southward, as it deepens into the southern wave, bringing another round of light precipitation to the region late Tuesday into Wednesday. Therefore, there are still two plausible scenarios for precipitation potential with this system. Despite this, most ensemble guidance is leaning toward the positive feedback interaction between the northern and southern waves, where the southern wave dominates our weather pattern and introduces widespread precipitation to the region. This is further evidenced by NBM probabilities of 48-hour QPF exceeding 0.5" in the 40-60% range across much of the FA, with some 70% probabilities creeping into west central Minnesota. It is also worth noting that NBM probabilities of 24-hour snowfall exceeding 2" are generally in the 20-40% range, with highest probabilities across northwestern Minnesota. This lends further credence to the idea that accumulating snow will be possible with this system as well. As temperatures warm from near freezing to above freezing throughout the day Tuesday, there will likely also be a period of wintry mix transition. Where this occurs and how significant the wintry mix precipitation will be is still to be determined. All in all, a complex, but significant winter weather system is expected to impact the northern Plains from Monday night through Wednesday morning, bringing with the potential for rain, snow, and a wintry mix at times to the region. Temperatures across this period will be tied to the progression of the weather systems. A push of colder air behind the initial cold front is expected, but widespread, significant CAA is not anticipated. Regardless, cooler temperatures than we have seen of late are expected with highs in the 30s to low 40s. Thursday through Saturday... As the aforementioned system departs the region throughout the day Wednesday, an upper level ridge is expected to build in across the western CONUS. Cluster analysis has this feature gradually moving eastward into the Plains by the late week period. As a result, temperatures look to rebound back into the 40s to low 50s for Thursday and Friday. There are hints within ensemble guidance that a transient shift to northwesterly flow aloft will introduce a quick moving clipper to the region moving into the weekend, but confidence in this feature is decidedly low at this time. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 637 AM CDT Sun Mar 20 2022 Patchy fog will continue at KTVF and KBJI for a few more hours, then VFR conditions will return. Southeast winds will continue to increase through the morning and may get a little breezy along and west of the Valley this afternoon into early evening. At this point, there may also be LLWS. Winds should decrease a bit by mid to late evening, as they turn more easterly. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...CJ SHORT TERM...Godon LONG TERM...Rick AVIATION...Godon
Hazardous weather outlook, Mar 20, 5:27 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 527 AM CDT Sun Mar 20 2022 NDZ006>008-014>016-024-026>030-038-039-049-052>054-211030- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 527 AM CDT Sun Mar 20 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another weather system looks to bring rain or snow to the area Monday through Tuesday night. There is about a 50 percent probability for receiving snowfall amounts greater than 1 inch and about a 30 percent probability of receiving rainfall amounts greater than half an inch. Any rain falling on top of snow would accelerate the snowmelt, and result in more rise on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>017-022>024-027>032-040-211030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 527 AM CDT Sun Mar 20 2022 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Patchy fog will continue through mid morning, resulting in highly variable visibilities. However, it may be locally dense at times, with visibilities below a quarter mile. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another weather system looks to bring rain or snow to the area Monday through Tuesday night. There is about a 75 percent probability for receiving snowfall amounts greater than 1 inch and a 65 percent probability of receiving rainfall amounts greater than half an inch. Any rain falling on top of snow would accelerate the snowmelt, and result in more rise on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 20, 6:42 AM CDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Grand Forks ND 642 AM CDT Sun Mar 20 2022 MNZ005-006-008-009-013>017-022>024-028-032-201400- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-East Becker-Wadena- Including the cities of Roseau, Warroad, Greenbush, Baudette, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, and Menahga 642 AM CDT Sun Mar 20 2022 ...AREAS OF LOCALLY DENSE FOG ACROSS NORTHWEST MINNESOTA... Areas of fog occasionally reducing the visibility to around one- quarter mile will continue across northwest Minnesota through 9 am this morning. Travelers should be prepared for rapidly deteriorating visibility, and to use extra caution at intersections and railroad crossings.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:45 PM CDT | River Flood Warning | FGF | Cass, Ransom | 60 hr |
| Mar 19, 8:49 PM CDT | River Flood Warning | FGF | Richland | 21 days |
| Mar 20, 11:08 AM CDT | River Flood Warning | FGF | Richland | 5 days |
| Mar 20, 11:14 AM CDT | River Flood Warning | FGF | Cass | 21 days |
Nearby
River Flood Warnings in North Dakota, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.